Montana, 2005High Wind in Montana, November 18, 2005
November 18, 2005 · NWS BYZ · 5 events in 5 counties and zones
50 mph sustained winds 5SW Nye; 61 mph wind gust in Livingston; 58 mph wind gust in Rapelje;59 mph wind gust in Miles City; 66 mph wind gust 18N Pompeys Pillar
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
50 mph sustained winds 5SW Nye; 61 mph wind gust in Livingston; 58 mph wind gust in Rapelje;59 mph wind gust in Miles City; 66 mph wind gust 18N Pompeys Pillar
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 18, 3:20 AM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Nov 18, 3:20 AM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
320 AM MST FRI NOV 18 2005
.SHORT TERM...VALID FOR TDY AND SAT...
A VERY WINDY DAY IN STORE FOR THE AREA TODAY. A STRONG
DISTURBANCE CURRENTLY OVER CENTRAL BRITISH COLUMBIA WILL CREST
THE WEST COAST RIDGE AND QUICKLY DROP INTO EASTERN MONTANA THIS
AFTERNOON. AHEAD OF THIS SYSTEM SURFACE PRESSURE GRADIENT
CONTINUES TO TIGHTEN RESULTING IN CONTINUED STRONG WINDS IN THE
LIVINGSTON AND NYE AREAS. WINDS HAVE BEEN CONSISTENTLY GUSTING TO
50 MPH IN LIVINGSTON OVER THE PAST SEVERAL HOURS AND WILL SEE AN
INCREASE THROUGH THE EARLY MORNING HOURS. THE ORIENTATION OF THE
PRESSURE GRADIENT IS NW-SE THUS NOT OPTIMUM FOR GAP FLOW
THEREFORE WILL KEEP THE ADVISORY GOING TODAY...HOWEVER EXPECT
WINDS TO APPROACH WARNING CRITERIA BY NOON TODAY SO WILL BRIEF
DAY SHIFT TO MONITOR CLOSELY FOR POSSIBLE UPGRADE. PRESSURE
GRADIENT ORIENTATION REMAINS IN A FAVORABLE POSITION FOR THE
UPPER STILLWATER VALLEY THUS HIGH WIND WARNING LOOKS GOOD WITH
POTENTIAL FOR WIND GUSTS OVER 75 MPH THROUGH AT LEAST EARLY
AFTERNOON. LATEST MODELS SUGGEST THAT THE WIND THREAT IN THE WEST
WILL PROBABLY END QUICKLY AFTER 1 PM AS BULK OF PRESSURE FALLS
SHIFT SOUTH INTO WYOMING. HOWEVER GIVEN THE UNCERTAINTY WITH THE
TRACK OF THE SYSTEM RECENTLY WILL KEEP HIGHLITE TIMING AS IS.
LEANING TOWARD THE GFS WITH THIS PACKAGE BASED ON INITIALIZATION
ALOFT. GFS IS SLIGHTLY SLOWER THAN THE NAM WITH THE ARRIVAL OF
THE UPPER SYSTEM...AND WINDS ARE A BIT WEAKER AT 700 AND 850 MB.
MODELS HAVE BEEN CONSISTENT WITH KEEPING AN INVERSION IN TACT
AROUND 800MB THROUGH THE DAY TODAY. THIS IS GOING TO HAVE SOME
SIGNIFICANT IMPACTS ON THE FORECAST TODAY. FIRST THE MODEL
GUIDANCE SEEMS TO BE KEYING IN ON THE STRONG WESTERLY WINDS BELOW
THE INVERSION AND DEDUCING THAT THIS IS A STRONG DOWNSLOPING WIND
AND PUSHING HIGH TEMPERATURES INTO THE UPPER 50S. HOWEVER ABOVE
THE INVERSION WINDS ARE ACTUALLY NORTHWEST THUS THE DOWNSLOPE
COMPONENT IS SLIGHT AND HIGHS SHOULD BE SIGNIFICANTLY COOLER. IT
APPEARS THE ENSEMBLES OF THE GFS PICK UP ON THIS WITH THE
ENSEMBLE MEAN TEMPERATURE FORECAST TODAY KEEPING HIGHS IN THE
UPPER 40S. THERE IS SOME FAIRLY WARM AIR ADVECTING INTO THE AREA
ABOVE THE INVERSION AND GIVEN THE STRONG WINDS MECHANICAL MIXING
WILL HELP TO WARM TEMPERATURES A BIT THUS WENT A FEW DEGREES
ABOVE THE ENSEMBLE MEAN WITH HIGHS IN THE LOWER 50S MOST AREA.
SOME HIGHER BUTTES MAY BE A FEW DEGREES WARMER...WHILE RIVER
VALLEYS MAY BE A BIT COOLER. SECOND THE INVERSION LOOKS LIKE IT
WILL HELP TO PREVENT HIGH WIND CRITERIA FROM OCCURRING ACROSS THE
PLAINS THIS AFTERNOON AND TONIGHT. 850MB WINDS ARE FORECAST
AROUND 45KTS IN THE EASTERN HALF OF THE CWA LATE THIS AFTERNOON
AND THIS EVENING. DECENT COLD ADVECTION OCCURS WITH THIS PUSH OF
STRONGER WINDS ALTHOUGH PRESSURE RISES ARENT VERY IMPRESSIVE.
BEING THAT THE INVERSION IS IN PLACE AND THE TIMING OF THE SYSTEM
PUTS THE STRONGEST WINDS INTO THE AREA DURING AN UNFAVORABLE TIME
AFTER SUNSET...WILL KEEP WIND SPEEDS JUST BELOW WARNING CRITERIA.
THE BEST CHANCE OF WARNING CRITERIA BEING MET WILL BE ON HIGHER
EXPOSED BUTTES ACROSS THE EAST.
STRONG DYNAMICS WILL SPREAD INTO THE NORTHERN HALF OF THE CWA BY
MID TO LATE AFTERNOON. THIS SYSTEM IS MOVING VERY FAST AS IT IS
BEING PUSHED ALONG BY A 130KT JET STREAM THUS WILL SEE JUST A
QUICK SHOT OF SHOWER ACTIVITY ACROSS THE NORTH. FURTHER SOUTH
WHERE UPSLOPE DEVELOPS WITH THE SURFACE FRONT A BIT LONGER PERIOD
OF PRECIPITATION IS POSSIBLE. AS A RESULT OF THE QUICK PASSAGE OF
THE PRECIPITATION WILL KEEP POPS RELATIVELY LOW...WITH ISOLATED
NORTH AND SCATTERED SOUTH. LIKELY POPS WILL BE CONFINED TO THE
HIGHER TERRAIN...ESPECIALLY THE BIG HORNS WHERE SEVERAL INCHES OF
SNOW ARE POSSIBLE. IN ADDITION TO THE SNOW IN THE
MOUNTAINS...STRONG WINDS WILL CREATE AREAS OF BLOWING SNOW
TONIGHT.
SYSTEM QUICKLY EXITS THE STATE BY MIDNIGHT TONIGHT WITH SKIES
QUICKLY CLEARING. WINDS WILL DIMINISH BY SUNRISE ACROSS THE EAST.
SATURDAY LOOKS MOSTLY SUNNY AND DRY WITH MUCH LIGHTER NORTHERLY
FLOW ACROSS THE AREA. WARMER AIR GETS DRAWN SOUTH FROM THE
CANADIAN PRAIRIES DURING THE DAY THUS HIGH TEMPERATURES WILL NOT
BE MUCH DIFFERENT FROM TODAYS HIGHS OUTSIDE OF THE EXTREME
EASTERN ZONES. WINDS WILL BE MUCH CALMER AS WELL. SATURDAY NIGHT
LEE SIDE CYCLOGENESIS BEGINS AGAIN AS WESTERN RIDGE FLATTENS IN
RESPONSE TO ANOTHER WAVE CRASHING INTO THE BC COAST. THIS ALLOWS
FOR WINDS ALOFT TO BACK TOWARD THE WEST GENERATING THE LEE SIDE
TROF. WINDS IN THE WEST WILL ONCE AGAIN INCREASE TO NEAR ADVISORY
CRITERIA BY EARLY SUNDAY MORNING. TEMPERATURES WILL LIKEWISE BE
WARMER IN THE WEST AS A RESULT OF THE STRONGER WINDS. CHAMBERS
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
MEDIUM RANGE MODELS REMAIN CONSISTENT FOR SUNDAY AND EARLY MONDAY
WITH HIGH PRESSURE RIDGE OVER THE FORECAST AREA. GOOD WARMING
WITH THE RIDGE OF HIGH PRESSURE AND ABOVE NORMAL TEMPERATURES
WILL CONTINUE. RIDGE BUCKLES MONDAY AFTERNOON SETTING UP A
NORTHWEST FLOW OF AIR ALOFT AS STRONG SHORT WAVES MOVES IN FROM
THE NORTH. SHORT WAVE WILL DRAG A COLD FRONT ACROSS THE AREA. GFS
BRINGS A BAND OF FRONTOGENESIS ACROSS THE AREA BUT AIR MASS AT
THIS TIME LOOKS TO DRY FOR ANY PRECIPITATION. HIGH PRESSURE RIDGE
TO REBOUND TUESDAY WHICH WILL ALLOW TEMPERATURES TO WARM TO
SLIGHTLY ABOVE NORMAL. LONG RANGE MODELS COMING IN LINE FOR
WEDNESDAY THROUGH FRIDAY IN MAINTAINING HIGH PRESSURE RIDGE OVER
MONTANA. THIS WILL KEEP TEMPERATURES ABOVE SEASONAL VALUES. SC/SE
MONTANA TO REMAIN DRY AS NORTHERN STREAM ENERGY TO REMAIN WELL
NORTH OF THE AREA. RICHMOND
&&
.AVIATION...
CLEAR SKIES WILL BE OVER THE ENTIRE AREA THROUGH 18Z TODAY.
CLOUDS WILL BE INCREASING AFTER 18Z AS AN UPPER LEVEL DISTURBANCE
MOVES INTO THE AREA. ISOLATED RAIN SHOWERS WILL BE POSSIBLE WITH
SNOW SHOWERS OVER THE MOUNTAIN. VFR CONDITIONS WILL PREVAIL
ACROSS THE LOWER ELEVATIONS TODAY. IFR CONDITIONS CAN BE EXPECTED
OVER THE MOUNTAINS DUE TO LOW CEILINGS WITH ISOLATED SNOW
SHOWERS. STRONG WINDS WILL BE IN KLVM TODAY. RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SAT SUN MON TUE WED THU
-------------------------------------------------------
BIL 054 029/054 034/055 029/046 026/050 029/053 029/048
2/W 20/U 00/U 00/U 00/U 00/U 00/U
LVM 054 025/047 032/055 025/050 027/044 026/055 022/046
0/N 10/U 00/N 00/N 00/U 00/U 00/U
HDN 052 029/054 026/056 027/046 027/051 029/054 028/049
2/W 20/U 00/U 00/U 00/U 00/U 00/U
MLS 053 029/051 029/055 027/047 024/047 023/049 027/047
2/W 20/U 00/U 00/U 00/U 00/U 00/U
4BQ 052 029/050 028/055 027/046 023/050 024/054 025/047
0/N 40/U 00/U 00/U 00/U 00/U 00/B
BHK 050 027/046 027/052 023/045 020/046 019/047 019/041
2/W 20/U 00/U 00/U 00/U 00/U 00/B
SHR 055 027/052 023/057 026/047 024/048 021/057 025/048
0/B 50/U 00/U 00/U 00/B 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
ZONE 65.
HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
ZONE 66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Nov 18, 3:50 AM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
350 AM MST FRI NOV 18 2005
MTZ066-191100-
BEARTOOTH FOOTHILLS-
350 AM MST FRI NOV 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
STRONG GUSTY SOUTHWEST WINDS WILL CONTINUE IN THE UPPER
STILLWATER VALLEY TODAY. A HIGH WIND WARNING REMAINS IN EFFECT.
PLEASE REFER TO GTFNPWBYZ FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ065-191100-
LIVINGSTON AREA-
350 AM MST FRI NOV 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
GUSTY SOUTHWEST WINDS WILL CONTINUE IN THE LIVINGSTON AREA TODAY.
A WIND ADVISORY REMAINS IN EFFECT. PLEASE REFER TO GTFNPWBYZ FOR
ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ028>042-056>058-063-064-067-068-WYZ098-099-191100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
350 AM MST FRI NOV 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Beartooth Foothills
- When
- November 18, 5:00 AM MST to 2:44 PM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
High Wind, Custer
- When
- November 18, 5:00 AM MST to 2:44 PM MST
- Where
- Custer forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.253, -105.572 (the zone’s center; the record gives no point)
High Wind, Livingston Area
- When
- November 18, 5:00 AM MST to 2:44 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
High Wind, Northern Stillwater
- When
- November 18, 5:00 AM MST to 2:44 PM MST
- Where
- Northern Stillwater forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
High Wind, Yellowstone
- When
- November 18, 5:00 AM MST to 2:44 PM MST
- Where
- Yellowstone forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- TRAINED SPOTTER
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Heavy Rain in Alaska, November 18 to 25, 2005$4.3 million · 8 events
- Wildfire in California, November 18 to 23, 20052 injured · 1 event
- Heavy Snow in Michigan, November 18, 20054 events
- High Wind in Montana, November 18, 200557 kt wind · 4 events
- Debris Flow in Colorado, November 18, 20051 event
- High Wind in California, November 18, 200552 kt wind · 1 event
- High Wind in Montana, November 18, 200554 kt wind · 1 event
- High Wind in Wyoming, November 18, 200564 kt wind · 1 event
- High Wind in Wyoming, November 18, 200566 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530828, 5530829, 5530830, 5530831, 5530832.